Alert archive / Nebraska / Red Flag Warnings in 2024
Red Flag Warning 7, NWS North Platte, NE
NWS North Platte, NE issued this red flag warning at Mar 3, 2024, 1:02 AM MST for 26 counties in Nebraska. It took effect at Mar 3, 2024, 10:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2024, 1:02 AM MST (08:02 UTC)
- In effect from
- Mar 3, 2024, 10:00 AM MST
- Expired
- Mar 3, 2024, 5:00 PM MST
- In force
- 7 hr
- Issued by
- NWS North Platte, NE
All 26 counties
Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 25 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3153 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
302 WWUS83 KLBF 030802 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 202 AM CST Sun Mar 3 2024 NEZ204-206-208-040000- /O.UPG.KLBF.FW.A.0003.240303T1600Z-240304T0000Z/ /O.NEW.KLBF.FW.W.0007.240303T1700Z-240304T0000Z/ Eastern Panhandle/Crescent Lake NWR- Sandhills/Valentine NWR/Nebraska National Forest- Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest- 202 AM CST Sun Mar 3 2024 /102 AM MST Sun Mar 3 2024/ ...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING FOR ALL OF CENTRAL AND WESTERN NEBRASKA... The National Weather Service in North Platte has upgraded the Fire Weather Watch to a Red Flag Warning for low relative humidity and gusty winds, which is in effect from 11 AM CST /10 AM MST/ this morning to 6 PM CST /5 PM MST/ this evening. * AFFECTED AREA...Fire Weather Zone 204 Eastern Panhandle/Crescent Lake NWR, Fire Weather Zone 206 Sandhills/Valentine NWR/Nebraska National Forest and Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest. * TIMING...Sunday 11 AM CST to 6 PM CST / 10 AM MST to 5 PM MST. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 11 percent. * TEMPERATURES...50 to 55. * LIGHTNING...Not expected. * IMPACTS...Any fire start will be capable of spreading rapidly and becoming very difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NEZ209-210-219-040000- /O.NEW.KLBF.FW.W.0007.240303T1700Z-240304T0000Z/ Loup Rivers Basin-Frenchman Basin-Loess Plains- 202 AM CST Sun Mar 3 2024 /102 AM MST Sun Mar 3 2024/ ...RED FLAG WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING FOR CENTRAL AND PORTIONS OF SOUTHWESTERN NEBRASKA... The National Weather Service in North Platte has issued a Red Flag Warning for low relative humidity and gusty winds, which is in effect from 11 AM CST /10 AM MST/ this morning to 6 PM CST /5 PM MST/ this evening. * AFFECTED AREA...Fire Weather Zone 209 Loup Rivers Basin, Fire Weather Zone 210 Frenchman Basin and Fire Weather Zone 219 Loess Plains. * TIMING...Sunday 11 AM CST to 6 PM CST / 10 AM MST to 5 PM MST. * WINDS...West 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 10 percent. * TEMPERATURES...55 to 60. * LIGHTNING...Not expected. * IMPACTS...Any fire start will be capable of spreading rapidly and becoming very difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Viken
2 follow-up statements
170 WWUS83 KLBF 032044 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 244 PM CST Sun Mar 3 2024 NEZ204-206-208>210-219-040000- /O.CON.KLBF.FW.W.0007.000000T0000Z-240304T0000Z/ Eastern Panhandle/Crescent Lake NWR- Sandhills/Valentine NWR/Nebraska National Forest- Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains- 244 PM CST Sun Mar 3 2024 /144 PM MST Sun Mar 3 2024/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR ALL OF CENTRAL AND WESTERN NEBRASKA... * AFFECTED AREA...Fire Weather Zone 204 Eastern Panhandle/Crescent Lake NWR, Fire Weather Zone 206 Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest, Fire Weather Zone 209 Loup Rivers Basin, Fire Weather Zone 210 Frenchman Basin and Fire Weather Zone 219 Loess Plains. * TIMING...Until 6 PM CST / 5 PM MST Sunday. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 7 percent. * TEMPERATURES...Generally in the upper 40s to upper 50s. * LIGHTNING...Not expected. * IMPACTS...Any fire start will be capable of spreading rapidly and becoming very difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
903 WWUS83 KLBF 032358 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 558 PM CST Sun Mar 3 2024 NEZ204-206-208>210-219-040100- /O.EXP.KLBF.FW.W.0007.000000T0000Z-240304T0000Z/ Eastern Panhandle/Crescent Lake NWR- Sandhills/Valentine NWR/Nebraska National Forest- Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains- 558 PM CST Sun Mar 3 2024 /458 PM MST Sun Mar 3 2024/ ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS EVENING FOR WESTERN AND NORTH CENTRAL NEBRASKA... Weakening winds and gradually rising humidity levels will allow the Red Flag Warning for all of western and north central Nebraska to expire at 6 PM CST /5 PM MST/. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Mar 2, 10:19 PM MST, 2 hours 43 minutes earlier. Its key messages:
- *Near critical fire weather Sunday *Strong winds tonight into Sunday morning *Elevated fire weather concerns early week *Next chance of widespread precipitation Wed. afternoon into Thu.
Area forecast discussion, Mar 2, 10:19 PM MST, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1119 PM CST Sat Mar 2 2024 .KEY MESSAGES... *Near critical fire weather Sunday *Strong winds tonight into Sunday morning *Elevated fire weather concerns early week *Next chance of widespread precipitation Wed. afternoon into Thu. && .SHORT TERM /THROUGH MONDAY/... Issued at 321 PM CST Sat Mar 2 2024 A strong cold front passes through the area late tonight into early Sunday morning, winds will increase late tonight into early Sunday morning. Behind the cold front temperatures will drop around 15 to 20 degrees cooler, keeping highs in the upper 40s to low 50s, which is still above normal high temperatures for this time of year. The greatest concern with the cold front passage won't be the temperatures, but the increasing strong winds behind the front. For winds the probability for gust greater than 45 mph increases across the far northern/northwest Sandhills, near the SD border, suggesting the strongest wind gust for the forecast area will likely be north of HWY 2, but that being said there is a strong probability of 40 mph or greater across a more widespread area in the early Sunday morning hours, generally between midnight and noon CT. The area of greatest concern for 40 mph winds will generally be across western Nebraska, west of HWY 61 and also across the northern Sandhills into north central Nebraska. Do expect winds to start to decrease Sunday afternoon, generally after noon CT Sunday, but will still remain breezy across the northern Sandhills into north central Nebraska. Winds will shift from the southerly component today into a more westerly component tonight, then more WSW by Sunday morning. The combination of strong winds and dry conditions will lead to near critical fire weather concerns Sunday, see the fire weather section below for more information. As for precipitation chances tomorrow, do not expect much moisture behind the frontal passage and models seem to have a pretty good consensus with dewpoints on Sunday as the spread between model members is only around 4 degrees, which gives high confidence in the low dewpoints for Sunday. The lack of moisture also gives higher confidence that although there will be some mid level forcing, do not anticipate a great potential for rain/snow showers due to the lack of moisture, but a sprinkle/flurries can't be completely ruled out. Kept pop chances low, generally 20% or less. Lows for tonight, did raise low temperatures, probability of seeing temperatures below 32 degrees was quite low, and many models started to trend warmer for tonight, so made the adjustment and trended with the warmer models and raised temperatures several degrees warmer. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 321 PM CST Sat Mar 2 2024 A cold front will move through by mid-week and will give another chance of widespread precipitation. There is some potential we could see a chance for either a rain/snow mix or even all snow for locations across the northwest Sandhills. Will have to continue to monitor as the system comes onshore. Temperatures will also be cooler with the frontal passage with highs generally in the 40s. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1119 PM CST Sat Mar 2 2024 VFR will continue through the forecast period for western and north central Nebraska terminals, with wind being the primary aviation weather concern. Low level wind shear will be present through the overnight hours with speeds around 40 kts at 2kft. A powerful cold front sweeps through the area toward sunrise, resulting in a rapid transition to northwest winds and uptick in speeds. Expect gusts of 25+ kts through early afternoon before tapering toward sunset. Mid-level clouds thicken in the evening with a few light rain or snow showers after dark. && .FIRE WEATHER... Issued at 321 PM CST Sat Mar 2 2024 For Sunday, near critical fire weather concerns are expected, have held off on a Red Flag Warning at the moment as the strongest winds will move through in the morning hours but are expected to decrease after the noon hour and temperatures will be cooler behind the front, however should later model runs keep winds stronger later into the afternoon hours, a Red Flag Warning may be needed. A strong cold front will move in during the overnight into the early Sunday morning hours bringing cooler temperatures, around 10 to 15 degrees cooler than today. The overnight recovery will be poor with humidity values only around 30 to 50% through the overnight, leading to the increase in confidence of near critical fire concerns for Sunday. This in combination with increasing northwest winds behind the front will give sustained winds around 15 to 25 mph with gust up to 45 mph overnight into Sunday morning. By afternoon expect min RH to drop into the teens. One thing to be cautious of, especially with any fire starts this afternoon/evening that may have fire crews out on a fire, will be the shift in winds. Winds will be out of the south tonight, but will shift quite rapidly to the west after midnight then to northwest by early morning with the frontal passage. && .LBF WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from 10 AM CST /9 AM MST/ Sunday through Sunday afternoon for NEZ204-206-208. && SHORT TERM...Gomez LONG TERM...Gomez AVIATION...Snively FIRE WEATHER...Gomez
Hazardous weather outlook, Mar 2, 3:43 PM MST, 9 hours 19 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 443 PM CST Sat Mar 2 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-032245- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 443 PM CST Sat Mar 2 2024 /343 PM MST Sat Mar 2 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Red Flag Warnings remain in effect through late afternoon for areas generally along and west of Highway 61. Please refer to this product for more details. The combination of above normal temperatures, dry air, and breezy southwest winds will lead to favorable conditions for fire spread. Any fire starts may become difficult to contain. An abrupt wind shift to the west as a cool front moves through the area will likely exacerbate the difficult conditions. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Elevated to near-critical fire weather conditions are again forecast for much of western and central Nebraska each day Sunday, Monday, and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 6:22 PM MST | Fire Weather Watch | LBF | Arthur, Blaine, Boyd, Brown, Cherry, Deuel and 12 more | 7 hr |
Nearby
Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.